Neurologic Adverse Events With Tumor Necrosis Factor Inhibitors

Use of tumor necrosis factor–alpha inhibitors was recently linked to the reactivation of ancillary neurologic adverse events.

Use of tumor necrosis factor—alpha inhibitors was recently linked to the reactivation of ancillary neurologic adverse events.

In September 2013, researchers in Copenhagen, Denmark—Ali Theibich, Lene Dreyer, Melinda Magyari, and Henning Locht—published a review of 6 case reports of a demyelinating neurologic disease in patients using tumor necrosis factor (TNF)—alpha inhibitors to treat rheumatoid arthritis, ankylosing spondylitis, or psoriatic arthritis. Each of the cases occurred over a 4-year period between January 2008 and December 2011 in a population of approximately 550 patients.

As of 2011, more than 1.5 million people worldwide have received the TNF inhibitor infliximab. If the incidence reported in this population in Copenhagen is representative of the worldwide population, one might expect that at least 10,000 cases of multiple sclerosis (MS) have occurred in association with use of TNF-alpha inhibitors across the globe.

Demyelinating syndrome has been recorded as a rare adverse event of several TNF-alpha inhibitors. In this case series, the adverse event occurred with several different medications within the TNF-inhibitor class, including adalimumab, infliximab, and etanercept.

Over the decade since the approval of TNF-alpha inhibitors in Denmark, the Danish Medicines Agency received only 8 reports of an MS-like syndrome arising with the use of TNF-alpha inhibitors. The results of this study suggest this rare adverse event has been underreported.

In addition to an association with MS, use of TNF-alpha inhibitors may be associated with other neurologic diseases. Between June 2005 and April 2008, Raphaèle Seror and colleagues collected data from over 1800 rheumatologists practicing in France. Survey results revealed a total of 33 cases of neurologic adverse events over the nearly 3-year period. Each patient who experienced neurologic adverse events received either infliximab, etanercept, or adalimumab for one of several conditions, such as rheumatoid arthritis, ankylosing spondylitis, psoriatic arthritis, and juvenile idiopathic arthritis. The adverse events experienced by these patients included encephalic lesions, transverse myelitis, and optic neuritis.

Investigators concluded that the use of a TNF-alpha inhibitor was a "probable" cause of neurologic symptoms in 31 cases and a "definite" cause in 2 other patients. Although it is important to evaluate the benefits and risks of treatment, guidelines in France now recommend avoidance of TNF-alpha inhibitors in patients with a personal history or a family history of demyelinating disease.

The risk of developing MS or other neurologic symptoms with the use of a TNF-alpha inhibitor is small, and the potential benefits associated with the use of biologic therapies are substantial. In 12 of 33 cases in the French study and 3 of 6 cases in the Danish study, neurologic symptoms associated with the use of TNF-alpha inhibitors regressed after discontinuation of treatment. Understanding the potential for neurologic adverse events is an important consideration for recognizing and reporting rare adverse events with TNF-alpha inhibitors. Recognizing, reporting, and treating these adverse events in a timely manner may minimize the potential for harm.